A Saugertiesian needed three doses of Narcan to survive an opioid overdose Monday morning, town police said.
According to town police, a 911 call came in at about 7:36 a.m. on Aug. 6. The caller reporting the overdose said he had administered one dose of Narcan, but it didn’t work. Police said the 911 operator coached the caller through doing CPR on the victim until police arrived. Once officers were on the scene, they gave the victim two more doses, and he finally regained consciousness.
The man was also attended to by members of Diaz Ambulance and the Glasco Fire Department, police said. Diaz took him to Health Alliance of the Hudson Valley Broadway Campus Hospital in Kingston.
Saugerties police began carrying Narcan, which halts the effects of an opiate overdose, in 2014. In 2016, there were more than 63,600 drug overdose deaths in the U.S., according to the CDC. The number of overdoses involving a synthetic opiate, most notably fentanyl, which is added to increase the potency of heroin, doubled from 2015 to 2016. Drug overdoses are now the leading cause of death for Americans under 50.